Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 271, NWS Albuquerque, NM

August 13, 2018Quay County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 13, 2018, 6:50 PM MDT for Quay County, San Miguel County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2018, 6:50 PM MDT (00:50 UTC)
Expired
Aug 13, 2018, 7:30 PM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Quay County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 79 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS55 KABQ 140050
SVRABQ
NMC037-047-140130-
/O.NEW.KABQ.SV.W.0271.180814T0050Z-180814T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
650 PM MDT MON AUG 13 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central San Miguel County in northeastern New Mexico...
  West central Quay County in east central New Mexico...

* Until 730 PM MDT.

* At 650 PM MDT, a severe thunderstorm was located 11 miles northwest
  of Tucumcari, moving south at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tucumcari.

This includes Interstate 40 between Mile Markers 334 and 335.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3543 10385 3539 10367 3515 10368 3525 10403
TIME...MOT...LOC 0050Z 011DEG 10KT 3532 10382 

HAIL...1.25IN
WIND...60MPH
 
$$

CA
1 follow-up statement
458 
WWUS55 KABQ 140114
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
714 PM MDT MON AUG 13 2018

NMC037-047-140130-
/O.CON.KABQ.SV.W.0271.000000T0000Z-180814T0130Z/
San Miguel-Quay-
714 PM MDT MON AUG 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL SAN MIGUEL AND WEST CENTRAL QUAY COUNTIES...

At 713 PM MDT, a severe thunderstorm was located 7 miles northwest of
Tucumcari, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Tucumcari.

This includes Interstate 40 between Mile Markers 334 and 335.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3538 10384 3534 10367 3515 10368 3522 10392
TIME...MOT...LOC 0113Z 002DEG 10KT 3526 10379 

HAIL...1.00IN
WIND...60MPH
 
$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:41 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 13, 5:41 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
541 PM MDT Mon Aug 13 2018

.AVIATION...
00Z TAF CYCLE
Storms generally moving from north to south late this afternoon/early
evening before gradually dissipating prior to 14/06Z. Brief MVFR
cigs/vsbys along with small hail and wind gusts to around 40kt
possible with the stronger storms. Convection is forecast to diminish
aft 14/06Z. Main change Tuesday will be west winds aloft across the
northeast third of the state pushing storms to the east around 15kts.

33

&&

.PREV DISCUSSION...310 PM MDT Mon Aug 13 2018...
.SYNOPSIS...
High pressure aloft centered just west of New Mexico will gradually
shift eastward through mid-week becoming centered squarely over
central sections of the state by Wednesday. At the same time, a weak
boundary is expected to sag into northeast New Mexico later Tuesday.
This will create a favorable environment for a few strong to briefly
severe storms the next few days. Otherwise, thunderstorms that form
over and near the higher terrain will slowly move toward the south or
southeast through Tuesday before steering winds become even weaker
for Wednesday and Thursday. Daytime temperatures will remain a little
above normal, especially Wednesday. The upper high should weaken for
the latter half of the week allowing for increased shower and
thunderstorm coverage especially on Friday and Friday night. Drier
air could limit storm coverage by Sunday with the best chances
across southern and eastern New Mexico.

&&

.DISCUSSION...
Closed low vicinity of the western OK panhandle slowly pivoting
eastward but still slower with a deeper/better defined circulation
than what the latest models have depicted. Farther west, main upper
high center just west of the Four Corners. Resultant north to south
steering flow continues over much of the area. Convective parameters
across the eastern high plains /MU CAPE 2000-2500 J/kg/ much more
favorable going into the rest of the afternoon/evening, especially
the northeast where surface dew points have recovered from yesterday's
drying episode. The latest HRRR suggests a few strong to briefly
severe storms possible, especially along/just west of the Pecos
River Valley from Santa Rosa to Ft Sumner to north of Roswell.
Elsewhere, will monitor convection rolling toward the south off the
higher terrain with areas along the immediate east slopes, the upper
RGV and northwest third, and upper Gila most favored.

Models similar showing building 500mb heights over the area Tuesday-
Tuesday night as the upper high shifts eastward. This should limit
overall coverage a tad except across the northeast where a
southward-sagging boundary is expected to bolster storm coverage
there beneath a weak northwest flow aloft. Lighter steering winds
would keep central/western valleys pretty quiet until late day or
evening with outflow boundary interactions key. Mid- to upper- level
ridge axis then takes on a NW to SE orientation over New Mexico
Wednesday and Wednesday night. This will favor the northeast and
southwest quarters of the area for the most vigorous/persistent
convection and would not be surprised if a few strong/severe storms
cross the the northeast highlands/far northeast plains. We'll be
watching the progress of an inverted trough that may impact far
southwest areas of the state and the NAM is quite bullish on QPF vice
the GFS/ECMWF.

Main focus in the extended periods is the approach of a shortwave
trough that translates eastward over the Great Basin Friday and
toward the central Rockies Friday night. This will effectively weaken
the upper high over our area and force any defined center east/south
with enough weakness in the ridge to allow a decent sub-tropical
plume to focus northward with some interplay with some weak large-
scale forcing for ascent especially northern areas. Drying then
indicated the follow with the best storm chances shifting to the east
and south by Sunday. KJ

&&

.FIRE WEATHER...
No critical fire weather conditions anticipated through the upcoming
weekend. Overnight humidity recoveries will generally be good to
excellent, but there will be only fair recoveries far northwest New
Mexico. Locally fair to poor ventilation central and east Tuesday,
with some improvement Wednesday, then areas of poor rates forecast
for the west and north Thursday and Friday.

With high pressure aloft moving over Arizona and New Mexico, storm
motion through tonight will be generally from north to south, except
in the northeast where it will be more from northwest to southeast.
Showers and storms which fire over the higher terrain will drift
down into the lower elevations this evening and into the northeast
and east central plains. The storms in the plains will be aided by a
frontal/outflow boundary tonight but short term models indicate this
activity will diminish after midnight.

Tuesday through Wednesday, low level easterly flow will support
moisture in the east, while the Rio Grande Valley will experience a
burst of east winds during the evenings which helps slosh moisture
westward. Therefore, showers and thunderstorms will likely be more
widespread Tuesday and Wednesday afternoons and evenings. Storm
motion may become slower and more erratic, increasing the potential
for heavy rainfall. Highs will be within a few degrees of normal.

The upper high center may wobble to the southeast of New Mexico late
this week, then re-form and/or strengthen back to our west early
next week. A stronger front is forecast to push into eastern New
Mexico Sunday night/Monday. Thursday through Saturday look fairly
active with scattered to numerous showers and thunderstorms,
although drier air may inhibit convection over the far northwest
corner.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

41
Hazardous weather outlook, Aug 13, 4:28 AM MDT, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
428 AM MDT Mon Aug 13 2018

NMZ501>540-141100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
428 AM MDT Mon Aug 13 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few thunderstorms will be capable of producing locally heavy
rainfall this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The risk of locally heavy rainfall will persist. A significant
uptick in thunderstorm coverage and rainfall intensity is expected
Wednesday through Saturday. There will be a marginal risk of severe
thunderstorms across northeast areas Wednesday, and possibly again
daily through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

In the hours before

Special weather statement, Aug 13, 4:55 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
455 PM MDT MON AUG 13 2018

NMZ512-523-529-132330-
Northeast Highlands-West Slopes Sangre de Cristo Mountains-Central
Highlands-
455 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND EAST
CENTRAL SANTA FE COUNTIES UNTIL 530 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ribera, or 20 miles southwest of Las Vegas, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Villanueva, Villanueva State Park, Ribera, Chapelle, Sena, South San
Ysidro and North San Ysidro.

This includes Interstate 25 between Mile Markers 310 and 331.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3550 10562 3539 10526 3515 10531 3538 10579
TIME...MOT...LOC 2255Z 011DEG 13KT 3534 10540

CA
Special weather statement, Aug 13, 5:58 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
558 PM MDT MON AUG 13 2018

NMZ530-531-140045-
Union County-Harding County-
558 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING AND WEST
CENTRAL UNION COUNTIES UNTIL 645 PM MDT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Gladstone, or 30 miles north of Mosquero, moving
south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Yates.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3627 10393 3626 10371 3601 10367 3603 10402
TIME...MOT...LOC 2357Z 003DEG 10KT 3620 10383

CA
Special weather statement, Aug 13, 6:08 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
608 PM MDT MON AUG 13 2018

NMZ531-532-140100-
Eastern San Miguel County-Harding County-
608 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL AND SOUTH
CENTRAL HARDING COUNTIES UNTIL 700 PM MDT...

At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Ute Lake State Park, or 19 miles north of Tucumcari,
moving south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central San
Miguel and south central Harding Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3524 10373 3531 10403 3552 10387 3549 10365
      3524 10364
TIME...MOT...LOC 0008Z 009DEG 12KT 3544 10378

CA
Special weather statement, Aug 13, 6:16 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
616 PM MDT MON AUG 13 2018

NMZ501-503-140100-
Northwest Plateau-Far Northwest Highlands-
616 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY
UNTIL 700 PM MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Shiprock, moving south at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

This storm will remain over mainly rural areas of north central San
Juan County.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3700 10841 3679 10838 3685 10880 3700 10869
TIME...MOT...LOC 0016Z 002DEG 7KT 3699 10854

CA
Special weather statement, Aug 13, 6:36 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
636 PM MDT MON AUG 13 2018

NMZ519-140115-
Middle Rio Grande Valley/Albuquerque Metro Area-
636 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANDOVAL AND
BERNALILLO COUNTIES UNTIL 715 PM MDT...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Rio Rancho, moving south at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Northern Albuquerque, Rio Rancho, Corrales, Bernalillo, Los Ranchos
De Albuquerque, Enchanted Hills, Mariposa, Cabezon, Vista Hills and
Sandia Pueblo.

This includes Interstate 25 between Mile Markers 228 and 240.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3540 10658 3513 10650 3511 10697 3542 10682
TIME...MOT...LOC 0036Z 359DEG 13KT 3532 10671

CA
Special weather statement, Aug 13, 6:44 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
644 PM MDT MON AUG 13 2018

NMZ531-140130-
Harding County-
644 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING COUNTY
UNTIL 730 PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Bueyeros, or 18 miles north of Mosquero, moving south
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of north central
Harding County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3588 10410 3611 10399 3611 10379 3609 10379
      3608 10376 3582 10371
TIME...MOT...LOC 0044Z 359DEG 13KT 3604 10388

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:08 PM MDTSpecial Weather StatementABQQuay52 min
Aug 13, 6:16 PM MDTSpecial Weather StatementABQSan Juan44 min
Aug 13, 6:36 PM MDTSpecial Weather StatementABQBernalillo39 min
Aug 13, 6:44 PM MDTSpecial Weather StatementABQHarding46 min
Aug 13, 6:52 PM MDTAreal Flood AdvisoryABQSanta Fe113 min
Aug 13, 6:54 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Aug 13, 7:25 PM MDTSpecial Weather StatementABQHarding35 min
Aug 13, 7:29 PM MDTSpecial Weather StatementABQQuay31 min
Aug 13, 7:30 PM MDTSpecial Weather StatementABQBernalillo45 min
Aug 13, 7:32 PM MDTSevere Thunderstorm WarningABQQuay, San Miguel43 min
Aug 13, 7:34 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel41 min
Aug 13, 7:51 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel39 min
Aug 13, 7:58 PM MDTAreal Flood AdvisoryABQQuay, San Miguel2 hr
Aug 13, 8:17 PM MDTSevere Thunderstorm WarningABQSan Miguel43 min
Aug 13, 8:19 PM MDTSpecial Weather StatementABQQuay41 min
Aug 13, 8:56 PM MDTSevere Thunderstorm WarningABQQuay49 min
Aug 13, 9:54 PM MDTSpecial Weather StatementABQCurry36 min
Aug 14, 2:33 PM MDTAreal Flood AdvisoryABQSocorro117 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.